Alert archive / Indiana / Gale Warnings in 2024

Gale Warning 4, NWS Northern Indiana

February 27, 2024

NWS Northern Indiana issued this gale warning at Feb 27, 2024, 4:54 AM EST. It took effect at Feb 28, 2024, 1:00 AM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 4:54 AM EST (09:54 UTC)
In effect from
Feb 28, 2024, 1:00 AM EST
Expired
Feb 28, 2024, 7:00 PM EST
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

056 
WHUS73 KIWX 270954
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
454 AM EST Tue Feb 27 2024

LMZ043-046-271800-
/O.NEW.KIWX.GL.W.0004.240228T0600Z-240229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
454 AM EST Tue Feb 27 2024

...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots and waves 8 to 13 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 1 AM to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
7 follow-up statements
657 
WHUS73 KIWX 271531
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1031 AM EST Tue Feb 27 2024

LMZ043-046-272345-
/O.CON.KIWX.GL.W.0004.240228T0600Z-240229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1031 AM EST Tue Feb 27 2024

...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots and waves 8 to 13 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 1 AM to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
564 
WHUS73 KIWX 272017
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
317 PM EST Tue Feb 27 2024

LMZ043-046-280430-
/O.CON.KIWX.GL.W.0004.240228T0600Z-240229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
317 PM EST Tue Feb 27 2024

...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 40 knot
  gales expected. Waves 8 to 13 feet. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 1 AM to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
306 
WHUS73 KIWX 280221
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
921 PM EST Tue Feb 27 2024

LMZ043-046-281030-
/O.CON.KIWX.GL.W.0004.240228T0600Z-240229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
921 PM EST Tue Feb 27 2024

...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 40 knot 
  gales expected. Waves 8 to 13 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 1 AM to 7 PM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
517 
WHUS73 KIWX 280852
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
352 AM EST Wed Feb 28 2024

LMZ043-046-281700-
/O.CON.KIWX.GL.W.0004.000000T0000Z-240229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
352 AM EST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots and waves 9 to 14 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
055 
WHUS73 KIWX 281510
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1010 AM EST Wed Feb 28 2024

LMZ043-046-282315-
/O.CON.KIWX.GL.W.0004.000000T0000Z-240229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1010 AM EST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots and waves 9 to 14 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
589 
WHUS73 KIWX 281934
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
234 PM EST Wed Feb 28 2024

LMZ043-046-290000-
/O.CON.KIWX.GL.W.0004.000000T0000Z-240229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
234 PM EST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 25 knots with gusts up to 35 
  knots and waves 8 to 13 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
054 
WHUS73 KIWX 290020
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
720 PM EST Wed Feb 28 2024

LMZ043-046-290130-
/O.EXP.KIWX.GL.W.0004.000000T0000Z-240229T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
720 PM EST Wed Feb 28 2024

...GALE WARNING HAS EXPIRED...

Gale force winds have diminished and are no longer expected. 
Gusts from 22 to 25 knots at 7 PM EST (6 PM CST) will diminish
this evening.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 27, 4:52 AM EST, 2 minutes earlier. Its key messages:

  • One more day of unseasonably warm and likely record breaking temperatures.
  • Lowered confidence in severe weather chances this afternoon and tonight despite many favorable ingredients.
  • Rapidly falling temperatures Wednesday along with a small window of light snow possible. Little or no accumulation is expected.
Area forecast discussion, Feb 27, 4:52 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
452 AM EST Tue Feb 27 2024

.KEY MESSAGES...

- One more day of unseasonably warm and likely record breaking
  temperatures.

- Lowered confidence in severe weather chances this afternoon
  and tonight despite many favorable ingredients.

- Rapidly falling temperatures Wednesday along with a small
  window of light snow possible. Little or no accumulation is
  expected.

&&

.DISCUSSION...
Issued at 452 AM EST Tue Feb 27 2024

Thus far, despite a few weak echos in far NE areas over the
past hours, no precipitation has occurred despite stout mid
level lapse rates and increasing theta e arriving. Matter of
fact, the only convection so far overnight has been in portions
of Lower Michigan, most likely along a weak boundary extending
from the main surface low moving into southern Minnesota, as
well as nose of the low level jet. CAMs have generally abandoned
any chances for precip prior to 12Z this far south. This may
partially be due to an increasing area of stratus taking shape
over the past several hours and now extending as far north as
Fort Wayne. IR satellite is rather unimpressive, lending to
further confidence on little if any chance for precip (outside
of maybe some lighter showers). Pops have been reduced and
confined to eastern area through 12Z before the initial surge
pushes NE away from the region. Temperatures have not fallen
much at all and in some cases have risen, sitting solidly in the
mid to upper 50s. We should have no problem warming up nicely
late morning into this afternoon as the clouds decrease and
plenty of mixing occurs. Highs should exceed 70 degrees with no
issue in many areas, resulting in 1 more day of record warmth.

The aformentioned sfc low will slowly track east through the
day, with a secondary low set to develop over NW Missouri this
afternoon in response to increasing upward motion from a strong
upper level jet streak and forcing from the approaching trough.
This feature will race northeast along an area of strong
convergence (pseudo dry line), reaching western Lower MI after
6Z Wed. As it approaches, increasing lift will occur along an
elevated warm front as will the expected influx of mid 50
dewpoints. Steep mid level lapse rates and strong shear will
remain with the boundary. However, timing of this moisture may
arrive too late to fully interact with the front as convection
presently underway in western KY (associated with 60
dewpoints), disrupts the flow of moisture that many hi res
models have keyed in on. By the time it arrives, the front will
be rapidly heading north and likely not interact with it until
into MI. Coordination with surrounding offices has resulting in
a lowering of the pops through much of the day in a capped
environment, followed by an increase later this afternoon in
chances for showers and storms along the front. If storms can
form, large hail would be the main threat along with a non-zero
chance of a tornado. Once the front pushes north, lack of
forcing will most likely bring a period of no precip before the
fast moving trough/pseudo dry line races east, already reaching
western portions of the area as the same time the warm front is
exiting. CAMs show that despite favorable lift along the front,
the quality of the moisture will further lessen. This will
reduce the overall instability somewhat. Many CAMs show little
if any development along this feature with better chances
occuring further south along the boundary in southern Indiana
and Kentucky where the same 60+ dewpoints noted earlier will
readily assist with more robust convective development.
Consensus was to lower pops to likely as a start to a downward
trend given the poor signals.

Colder air will quickly start to arrive behind the trough with a
30 degree or more change in temps expected over a 3 to 5 hour
period (near freezing by, if not before 12Z Wed in far W/NW
areas. The best chances for a period of precip will likely
accompany this CAA with precip quickly changing to snow that is
unlikely to accumulate given the recent warm spell. Highs will
be reached at the start of Wednesday morning then falling
through the day into the 20s. Wind chills may drop into the
single digits as winds increase to 10 to 20 mph. Highs Thursday
will reach the mid 30s to lower 40s (closer to normal), before
temperatures head back above and even well above normal into
early next week as another trough takes shape to our west. Huge
variances in handling of this feature will lead to another
challenging forecast period next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 119 AM EST Tue Feb 27 2024

Moist air is coming in overtaking the dry low levels and providing
opportunities for MVFR flight conditions starting around 9z. This is
as a warm front lifts northeast and may be able to sprout a shower
or storm before it evacuates this morning. Subsidence behind a
departing shortwave and the diurnal swing helps to remove the lower
CIGs around midday or early afternoon, which may allow the
atmosphere to get some instability for thunderstorms. At this time,
dry air and capping are holding back models from creating
thunderstorms during the afternoon and into the evening and perhaps
waiting until Tuesday night to get into some better return flow and
better moisture. There is a chance maybe we avoid storms altogether.
One final push of MVFR CIGs may occur after 6z again as the cold air
advection comes in.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ043-046.

&&

DISCUSSION...Fisher
AVIATION...Roller
Hazardous weather outlook, Feb 26, 2:46 PM EST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
246 PM EST Mon Feb 26 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-272000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
246 PM EST Mon Feb 26 2024 /146 PM CST Mon Feb 26 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms late tonight into early
Tuesday morning. Large hail is the primary threat in any storms that
become strong to severe. Confidence is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for severe storms early Tuesday morning, and
a slight risk for Tuesday evening into the overnight hours. Large
hail is the primary threat for both periods. Damaging wind gusts and
isolated tornadoes are also possible Tuesday evening into the
overnight hours. Confidence is medium in severe weather occurring
Tuesday-Tuesday night, with lower confidence in regards to exact
location and the likelihood of certain hazards.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather are appreciated late tonight into Tuesday
morning, and then again Tuesday evening into the overnight hours.

LMZ043-046-272000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
246 PM EST Mon Feb 26 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms late tonight into early
Tuesday morning. Large hail is the primary threat in any storms that
become strong to severe. Confidence is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Conditions hazardous to small craft are possible Tuesday night
through Wednesday night, then again Thursday night into Friday
morning.

Strong to severe storms are possible early Tuesday morning, then
again Tuesday evening into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather or lake conditions are appreciated late
tonight into Tuesday morning, and then again Tuesday evening into the
overnight hours.

MCD

Nearby

Gale Warnings in Indiana, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.